Alert archive / Tennessee / Freeze Warnings in 2017

Freeze Warning 2, NWS Nashville, TN

March 11, 201738 counties in Tennessee

NWS Nashville, TN issued this freeze warning at Mar 11, 2017, 3:44 AM CST for 38 counties in Tennessee. It took effect at Mar 12, 2017, 12:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2017, 3:44 AM CST (09:44 UTC)
In effect from
Mar 12, 2017, 12:00 AM CST
Expired
Mar 12, 2017, 7:00 AM CDT
In force
6 hr
Issued by
NWS Nashville, TN
All 38 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS74 KOHX 110944
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
344 AM CST Sat Mar 11 2017

...Freezing temperatures expected across Middle Tennessee 
this morning and again Saturday night...

.As Canadian high pressure pushes Arctic air into Middle 
Tennessee, most locations will experience temperatures falling to
or below freezing. Low temperatures Saturday morning are expected
to fall into the upper 20's and lower 30's, and into the mid and 
upper 20's Saturday night.

TNZ005>011-023>034-056>066-075-077>080-093>095-112200-
/O.NEW.KOHX.FZ.W.0002.170312T0600Z-170312T1200Z/
/O.CON.KOHX.FZ.W.0001.000000T0000Z-170311T1400Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson, 
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, 
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, 
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, 
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, 
and Pulaski
344 AM CST Sat Mar 11 2017

...Freeze warning remains in effect until 8 AM CST this morning...
...Freeze warning in effect from midnight CST tonight to 7 AM CDT
Sunday...

The National Weather Service in Nashville has issued a Freeze
Warning, which is in effect from midnight CST tonight to 7 AM CDT
Sunday. 

* Temperatures...Upper 20's to lower 30's on Saturday morning,
  then mid to upper 20's Saturday night.

* Impacts...After the unusual warm temperatures over the past 
  few weeks, significant growth to plants and trees has 
  occurred. Fruit trees, bushes and tender vegetation that has 
  sprouted early may be impacted by these freezing temperatures. 
  Also proper shelter needs to be provided for animals remaining 
  outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Rose
1 follow-up statement
672 
WWUS74 KOHX 112034
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
234 PM CST Sat Mar 11 2017

...Freezing temperatures expected across Middle Tennessee Tonight...

.Colder air will continue to move into Middle Tennessee tonight.
By daybreak Sunday, temperatures will be in the mid to upper 20s.

TNZ005>011-023>034-056>066-075-077>080-093>095-121200-
/O.CON.KOHX.FZ.W.0002.170312T0600Z-170312T1200Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson, 
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, 
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, 
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, 
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, 
and Pulaski
234 PM CST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT CST TONIGHT TO
7 AM CDT SUNDAY...

* Temperatures...mid to upper 20s.

* Impacts...After the unusual warm temperatures over the past few
  weeks, significant growth to plants and trees has occurred.
  Fruit trees, bushes and tender vegetation that has sprouted
  early may be impacted. Also, proper shelter needs to be provided
  for outdoor animals. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

13

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this freeze warning went out at Mar 11, 3:28 AM CST, 16 minutes earlier.

Area forecast discussion, Mar 11, 3:28 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
328 AM CST Sat Mar 11 2017

.DISCUSSION...

Light echoes are already showing up on radar as moisture rides
down a northwest flow aloft. With temperatures close to freezing
this morning, precipitation may start as a light rain/snow mix,
but with no accumulation. An upper trough will come through later
tonight that will help focus the existing moisture and bring
wintry weather to Middle Tennessee. It looks as though snowfall
amounts will remain under an inch except a few locations along the
Cumberland Plateau and southern Middle Tennessee, where moisture
will be deepest. Given that temperatures will slide back toward
freezing during the evening, and into the 20's by 12Z Sunday,
accumulating snowfall seems inevitable. The only caveat is that
the prolonged warm spell we have just come out of has left us with
abnormally warm ground temperatures, so it might take additional
time to get surfaces cold enough for snow to begin accumulating.

Looking ahead, another cold front will come through Monday, with
light wintry precipitation possible on the tail end of this system
Monday night and Tuesday. But we aren't expecting any accumulation
at this time. Temperatures will remain several degrees below
normal until Friday. In the meantime, we can expect several
nights with sub-freezing temperatures. The springlike weather we
enjoyed for parts of January and February (and early March) won't
be returning for awhile.

&&

.AVIATION...
06Z TAF DISCUSSION.

Clouds on the increase tonight, mainly high clouds this evening,
but thickening and lowering will take place thereafter. Hrrr
spreads some light sleet and light snow southeastward after
midnight but most of this wont reach the ground and will be patchy
in coverage. Lower level dynamics pick up a little more during the
day on Saturday. Freezing levels and the max temp up through 500
mb layer does support light snow, with some sleet initially.
Coverage will be patchy and will only include a prob 30 later in
the taf pd. Cigs and vsbys for the most part will remain aoa 3kft
and aoa 4sm, respectively, prior to 00z.

Snowfall will pick up aft 00z but will be primarily south of the
taf areas. However, will include a window of prevailing snow
across the csv area where cigs and vsbys could approach 2.5 kft
and 3sm respectively.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      43  28  50  33  51 /  40  50   0   0  70
Clarksville    40  25  47  30  50 /  40  50   0   0  60
Crossville     38  25  46  31  46 /  30  50  10   0  80
Columbia       42  27  49  33  51 /  40  60  10  10  70
Lawrenceburg   44  27  50  33  51 /  40  60  10  10  70
Waverly        40  26  48  32  51 /  50  60   0   0  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 8 AM CST this morning FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

Freeze Warning from midnight CST tonight to 7 AM CDT Sunday FOR
Bedford-Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-
Dickson-Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-
Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-
Pickett-Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson.

Winter Weather Advisory from 6 PM CST this evening to 7 AM CDT
Sunday FOR Bedford-Coffee-Cumberland-Grundy-Van Buren-Warren-
White.

&&

DISCUSSION......08
AVIATION........Unger
Hazardous weather outlook, Mar 10, 3:10 PM CST, 12 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
310 PM CST Fri Mar 10 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-111100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
310 PM CST Fri Mar 10 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Freezing temperatures are expected across all of Middle
Tennessee for late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snowfall accumulations will be possible on Saturday night.
Areas generally along and north of I-40 could see up to around
an inch, with lesser amounts to the south. One to around two
inches, with locally higher amounts approaching three inches,
will be possible across the Cumberland Plateau Region.

.SPOTTER INFORMATION STATEMENT...

Reports of accumulating snowfall, especially locations
receiving accumulations of one half of an inch or more,
would be appreciated on Saturday night.

31

In the hours before

Special weather statement, Mar 10, 10:40 PM CST, 5 hours 4 minutes before
Special Weather Statement...UPDATED
National Weather Service Nashville TN
1040 PM CST Fri Mar 10 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-111200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson,
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville,
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta,
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville,
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg,
and Pulaski
1040 PM CST Fri Mar 10 2017

...Snow Accumulations Will Be Possible on Saturday Night Across
Middle Tennessee...

A late season snowfall event is still possible across Middle
Tennessee. Cold air is expected to filter into the state and
change rain Saturday afternoon into snow Saturday night across the
mid state region.

There is still some uncertainty as to exactly how much snowfall
will occur. However, it looks like the best chance for snowfall
accumulations will be across the Cumberland Plateau Region, where
one to two inches, and locally higher amounts of up to three
inches, are possible. To the west of the Plateau, amounts of less
than 1 inch are expected.

Thanks to our recent unseasonably warm weather, ground temperatures
on average will be relatively warm this weekend. However, as
temperatures drop into the middle and upper 20s Saturday night,
some slick spots could develop on area roadways, especially across
the Cumberland Plateau Region.

Please continue to stay informed of the weather forecast this
weekend and be ready to adjust your travel plans as needed,
especially for Saturday night across Middle Tennessee.

21
Special weather statement, Mar 11, 3:17 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
317 AM CST Sat Mar 11 2017

TNZ005>011-023>034-056>064-093>095-112200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson,
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville,
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Clifton,
Waynesboro, Lawrenceburg, and Pulaski
317 AM CST Sat Mar 11 2017

...Light Snowfall Accumulations Tonight across Middle Tennessee...

Cold air will filter into the state and change rain this
afternoon into snow tonight across the mid-state. While the higher
snowfall amounts will likely be relegated to the southern
Cumberland Plateau region, the rest of Middle Tennessee can expect
to see anywhere from a dusting up to 1 inch of snow. Snowfall
could begin as early as 9 pm and begin to trickle off after 3 am
Sunday morning.

Temperatures will rebound rather quickly Sunday morning. Together
with expected sunny skies, any snow on the ground will melt
quickly. Therefore, any travel impacts should be short lived,
however some slick spots on area roads could occur prior to
sunrise.

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:36 AM CSTWinter Weather AdvisoryOHXBedford, Cannon, Cheatham, Coffee, Cumberland, Davidson and 21 more21 hr
Mar 11, 7:11 AM CSTSpecial Weather StatementOHXCheatham, Davidson, Dickson, Houston, Humphreys, Montgomery and 5 more79 min
Mar 11, 7:33 AM CSTWinter Weather AdvisoryOHXCannon, Cheatham, Cumberland, Davidson, DeKalb, Dickson and 17 more4 hr

Nearby

Freeze Warnings in Tennessee, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.